Louisiana, 2008

Tornadoes and Flood in Louisiana, February 21, 2008

February 21, 2008 · NWS LCH · 9 events in 7 counties and zones

A developing low pressure system produced several tornadoes, large hail, flooded roads, and spotty other wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A developing low pressure system produced several tornadoes, large hail, flooded roads, and spotty other wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 21, 9:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 21, 9:31 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
931 AM CST THU FEB 21 2008

.UPDATE...GETTING PLENTY OF REPORTS OF DENSE FOG LIMITING
VISIBILITIES TO 1/4 MILE OVER MUCH OF THE AREA...MAINLY WESTERN
LOUSIANA ZONES AND INTERIOR SE TX. THIS LOOKS TO BE DUE TO A
COMBINATION OF INLAND PENETRATING SEA FOG AND ADVECTION FOG AHEAD
OF A WARM FRONT. ISSUED AN NPW DENSE FOG ADVISORY ACCORDINGLY.
ZONE UPDATE SHORTLY.

WE ARE ALSO TAKING A HARD LOOK AT PERHAPS ISSUING A FLOOD WATCH. A
QUICK LOOK AT FORCAST SOUNDINGS SHOW PRECIP WATER VALUES NEAR 1.7
INCHES TODAY AND 1.5 INCHES TNITE. WE SHOULD SEE ANYWHERE BETWEEN
1 TO 3 INCHES OF RAIN BEFORE THIS EVENT IS OVER TNITE. IF WE DO
ISSUE AN FFA FLOOD WATCH, IT WILL BE FOR TNITE AND WILL GO OUT
WITH OUR AFTERNOON PRODUCTS.

&&

.MARINE...ISSUED A DENSE FOG ADVISORY FOR THE NEAR SHORE WATERS
OUT TO 20 NM DUE TO SEA FOG UNTIL 6 PM. EXPECTING WINDS TO BEGIN
TO INCREASE OUT THERE LATER THIS AFTERNOON WHICH MAY ALLOW US TO CANCELL
EARLIER BUT WILL OPT FOR BEING CONSERVATIVE ON THE DURATION.

&&

.PREV DISCUSSION... /ISSUED 844 AM CST THU FEB 21 2008/

UPDATE...PER LATEST TELCON WITH SPC, CANCELLED TORNADO WATCH
WHICH WAS DUE TO EXPIRE AT 11 AM. AREA CONTINUES UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. BETTER DYNAMICS SHOULD BE IN PLACE
LATER TODAY AND A FURTHER WATCH MAY BE REQUIRED.

SURFACE ANALYSIS SHOWS A STRONG BUT SLOW MOVING COLD FRONT JUST
SOUTH OF THE I-20 CORRIDOR ACROSS NORTH TEXAS AND NORTH LOUISIANA.
EXTENSIVE CLOUD COVER SHOULD LIMIT HEATING FROM THE SURFACE
HOWEVER SUFFICIENT UPPER DIVERGENCE EXISTS FOR ELEVATED STORMS
LATER TODAY. NO OTHER CHANGES TO THE ZONES AT THIS TIME.

MARINE...REMOVED TORNADO WATCH FROM THE NEAR 20 NM ZONES. ADDED
SCEC TO THE OUTER WATERS BEYOND 20 NM FOR WINDS INCREASING THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 424 AM CST THU FEB 21 2008/

SYNOPSIS...
THE COASTAL WARM FRONT WILL CONTINUE ITS JOURNEY NORTHWARD...
MERGING WITH THE STALLED-OUT MIDWEST COLD FRONT ACROSS CENTRAL
LOUISIANA BY NOON THURSDAY.

THE GFS DEPICTS RAPIDLY FALLING PRESSURES ACROSS SOUTHERN ARKANSAS
THIS EVENING...WHICH INDUCES A WAVE CYCLONE TO FORM JUST EAST OF
DALLAS. THIS DEEPENING WAVE CYCLONE WILL LIFT OUT TO THE NORTHEAST
.DRAGGING THE MIDWEST COLD FRONT ACROSS THE FORECAST AREA FRIDAY
EVENING.

DISCUSSION...

FOR TODAY...THE AIR WILL CONTINUE TO DESTABILIZE...AS A WARM
SECTOR WEDGE SETS UP IN WAKE OF THE EXITING WARM FRONT. RAIN AND
THUNDERSTORMS WILL BE THE RULE. OTHERWISE...UNSEASONABLY WARM
TEMPERATURES AND HIGH MOISTURE WILL PREVAIL.

FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL BE ONGOING...TAPERING
OFF AFTER MIDNIGHT. SEVERE STORMS AND HEAVY RAIN ARE A POSSIBILITY
IN THE EVENING. OTHERWISE...UNSEASONABLY WARM TEMPERATURES AND
HIGH MOISTURE WILL PREVAIL.

FOR FRIDAY...THE RAINS WILL BE COMING TO AN END WITH PASSAGE OF
THE MIDWEST COLD FRONT.

MARINE...
SEA FOG FORMATION IS POSSIBLE THURSDAY AFTERNOON INTO THURSDAY
EVENING...AS RICH BAY OF CAMPECHE AIR (WITH DEWPOINTS IN THE UPPER
60S) SLIDES OVER A RELATIVELY COOL SHELF WATERS (OCEAN SKIN
TEMPERATURES IN THE LOWER 60S).

AVIATION...
INCOMING ADVECTION STATUS WILL KEEP CEILINGS IN THE IFR CATEGORY
FOR MOST OF TODAY. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED.

OUTLOOK...
ANOTHER STRONG COLD FRONT WILL MOVE ON THROUGH ON TUESDAY. PRE-
FRONTAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  60  71  49 /  60  80  20  10
KBPT  73  61  70  50 /  50  80  20  10
KAEX  68  57  68  42 /  80  80  20  10
KLFT  74  62  75  49 /  80  80  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...DENSE FOG ADVISORY UNTIL NOON THURSDAY FOR THE FOLLOWING ZONES:
     ALLEN...BEAUREGARD...CALCASIEU...CAMERON...JEFFERSON
     DAVIS...AND VERNON.

TX...DENSE FOG ADVISORY UNTIL NOON THURSDAY FOR THE FOLLOWING ZONES:
     JASPER...NEWTON...AND TYLER.

GM...DENSE FOG ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA OUT 20 NM.

&&

11
Hazardous weather outlook, Feb 21, 3:54 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 AM CST THU FEB 21 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-221200-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
354 AM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE COASTAL MARSHES AND I-10
CORRIDOR...AND FOR THE ADJACENT COASTAL WATERS UNTIL 11 AM.

SEVERE WEATHER IS ALSO POSSIBLE ACROSS CENTRAL LOUISIANA AND THE
LAKES REGION OF TEXAS LATER TODAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS...TAPERING OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG COLD FRONT WILL ADVANCE THROUGH THE AREA FRIDAY EVENING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON
TUESDAY...WITH THE APPROACH OF ANOTHER STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Feb 21, 6:47 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
647 AM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     MARINE TSTM WIND 25 S BURNS POINT        29.21N 91.60W
02/21/2008  E50 MPH          GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM EUGENE ISLAND 53.

&&

SNAVELY
Local storm report, Feb 21, 8:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
801 AM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     MARINE TSTM WIND 39 SSW BURNS POINT      29.10N 91.87W
02/21/2008  M46 MPH          GMZ455             LA   PUBLIC

            PEAK WIND GUST OF 40 KNOTS MEASURED AT PLATFORM SOUTH
            MARSH ISLAND 268.

&&

SNAVELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado, 3 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Rapides

When
February 21, 11:00 AM CST
Where
Rapides County, Camp Beauregard to 0.37 mi SSE of Camp Beauregard
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.370, -92.400

Several roads were reported to be under water. The Esler Field ASOS recorded over 4 inches of rainfall.

Tornado, Cameron

When
February 21, 1:51 PM CST to 1:52 PM CST
Where
Cameron County, 11.99 mi W of Hackberry to 11.92 mi W of Hackberry
Rating
EF0
Path length
0.13 mi
Path width
10 yd
Reported by
Public
Coordinates
29.990, -93.570

A tornado briefly touched down near Hackberry, but produced no damage.

Tornado, Calcasieu

When
February 21, 2:18 PM CST to 2:19 PM CST
Where
Calcasieu County, 0.69 mi S of Vincent to 0.62 mi S of Vincent
Rating
EF0
Path length
0.07 mi
Path width
10 yd
Reported by
Public
Coordinates
30.140, -93.350

A tornado briefly touched down near Moss Lake, but produced no damage.

Hail, Allen

When
February 21, 3:45 PM CST
Where
Allen County, 0.69 mi N of Kinder
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.490, -92.850

Hail, Rapides

When
February 21, 4:07 PM CST
Where
Rapides County, Woodworth
Measured
0.88 in hail
Reported by
Public
Coordinates
31.150, -92.500

Tornado, St. Landry

When
February 21, 5:22 PM CST to 5:25 PM CST
Where
St. Landry County, 0.89 mi E of Marrow to 1.33 mi E of Marrow
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.820, -92.065

Tin roofs were blown off a barn and home along Highway 107 east of Morrow. Several trees were blown down or snapped off.

Tornado, Avoyelles

When
February 21, 5:35 PM CST to 5:40 PM CST
Where
Avoyelles County, 1.15 mi W of Bodoc to 0.47 mi W of Bodoc
Rating
EF0
Path length
0.68 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.917, -91.999

Several trees were snapped or uprooted with some falling on homes. One tree fell on and destroyed a carport. A tin metal shed was destroyed.

Thunderstorm Wind, Vernon

When
February 21, 6:20 PM CST
Where
Vernon County, 0.59 mi E of Coppers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.050, -93.270

Trees were blown down across the road just off Lake Charles Highway.

Hail, Avoyelles

When
February 21, 7:52 PM CST
Where
Avoyelles County, 0.59 mi W of Simmesport
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.980, -91.810

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83665, 83672, 83673, 83667, 83669, 83676, 83679, 83678, 83670.